Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 107, NWS Columbia, SC

June 22, 2012Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2012, 6:09 PM EDT for Chesterfield County, South Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2012, 6:09 PM EDT (22:09 UTC)
Expired
Jun 22, 2012, 7:00 PM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 117 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:56 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 22, 4:56 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
456 PM EDT FRI JUN 22 2012

.SYNOPSIS...
HIGH PRESSURE OVER THE AREA WILL DIMINISH TODAY AS A COLD FRONT
APPROACHES THE NORTHWEST. THE FRONT WILL LIKELY REMAIN NORTH AND
WEST OF THE MIDLANDS AND CSRA THROUGH THE WEEKEND. INCREASING
MOISTURE WILL BRING THE THREAT OF ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
WEAK UPPER TROUGHINESS OVER THE EASTERN CONUS. WEAK SURFACE RIDGE
AXIS JUST TO OUR SOUTH...WITH A WEAK SURFACE TROUGH ALONG THE MID
ATLANTIC COAST SW ACROSS W NC. BOTH RUC AND NAM MODELS SHOW A WEAK
SHORT WAVE MOVING ACROSS THE NORTHERN PORTION OF THE REGION THIS
EVENING. THIS WILL LIKELY GENERATE A FEW SHOWERS AND THUNDERSTORMS.
PLAN TO KEEP THE 20 PERCENT CHANCE FROM CAE NORTHWARD AND TO THE
NORTHWEST...ESPECIALLY DURING THE EVENING HOURS. SPC MESOANALYSIS
INDICATES PRECIPITABLE WATER VALUES 1.5 INCHES OR HIGHER JUST TO
OUR NORTH ACROSS NC...WITH AN AXIS OF LOWER VALUES AROUND 1 INCH
OR LOWER JUST TO OUR SOUTH. AVAILABILITY OF BETTER MOISTURE AND
TRACK OF WEAK SHORTWAVE AND ORTHOGRAPHIC EFFECTS LOOK TO KEEP BULK
OF DIURNAL CONVECTION TO OUR NORTH. LATEST ARRAY OF GUIDANCE
INCLUDING SREF POPS...MOS THUNDER PROBABILITIES...AND LOCAL WRF
MODEL KEEP MOST ACTIVITY TO OUR NORTH. LATEST RADAR INDICATES
SCATTERED THUNDERSTORMS DEVELOPING OVER W NC...MOVING SLOWLY TO
THE ESE. SOME STORMS MAY REACH THE NORTHERN FA. CHANCE POPS
NORTHERN TIER OF THE FORECAST AREA CONTINUES TO LOOK FINE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
LITTLE CHANGE IN THE SHORT TERM PERIOD...

MODEL UNCERTAINTY NOTED IN THE POP GUIDANCE...BUT MEDIAN VALUES
SUGGEST LOW POPS THROUGH THE PERIOD AS MOISTURE SHOULD REMAIN
LIMITED.

THE UPPER LEVEL TROUGH AXIS MOVES OFF THE COAST SATURDAY WITH
NORTHWEST FLOW ALOFT THROUGH SUNDAY. THE COLD FRONT STILL LOOKS TO
STALL JUST NORTH AND WEST OF THE FORECAST AREA. TRIGGER FOR
CONVECTION APPEARS LIMITED WITH LITTLE IN THE WAY OF UPPER SUPPORT.

KEPT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS FORECAST IN
WEAKLY TO MODERATELY UNSTABLE AIR MASS. MOISTURE APPEARS HIGHER
ACROSS THE NORTHERN MIDLANDS...MORE MARGINAL CSRA. TEMPERATURES
REMAIN ABOVE NORMAL WITH HIGHS IN THE LOW TO MID 90S AND LOWS
AROUND 70.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
UNCERTAINTY IN THE EXTENDED PERIOD DUE TO POSSIBLE INFLUENCE OF
TROPICAL MOISTURE IN THE GULF OF MEXICO. HOWEVER ENSEMBLE MEAN
KEEPS MOISTURE SUPPRESSED TO THE SOUTH OF THE REGION AND OFF THE
EAST COAST OF FLORIDA THROUGH THE PERIOD AND POPS REMAIN
LOW...BELOW CLIMATOLOGY...

THE LARGE SCALE FEATURES A BLOCKING PATTERN...AN UPPER LEVEL
TROUGH OVER THE EASTERN STATES WITH A RIDGE IN THE MIDWEST. WEAK
SURFACE TROUGH ACROSS THE REGION EARLY IN THE PERIOD MAY PROVIDE A
FOCUS FOR AFTERNOON THUNDERSTORMS...BUT MOISTURE/INSTABILITY
REMAINS LIMITED. A WEAK COLD FRONT MAY MOVE THROUGH THE AREA
TUESDAY OR EARLY WEDNESDAY...WITH SLIGHTLY DRIER AIR MID WEEK.
UPPER RIDGE IN THE MIDWEST POSSIBLY BUILDING EAST INTO THE
SOUTHEAST LATE WEEK...AND RESULTING TEMPERATURES RISING TO ABOVE
CLIMATOLOGY.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS EXPECTED THROUGH MOST OF THE 24 HOUR TAF PERIOD AT
MOST TERMINALS EXCEPT FOR SOME FOG AT AGS AND OGB WITH CLEAR SKIES
AND LIGHT WINDS OVERNIGHT.

WEAK FRONT IS TRYING TO MOVE SOUTH FROM NORTH CAROLINA. SHOWERS AND
THUNDERSTORMS ACROSS SOUTHERN NORTH CAROLINA ARE TRYING TO MOVE
SOUTHWARD...BUT OUTFLOW RACING AHEAD OF THE STORM WHICH IS CAUSING
SOME WEAKENING. ATMOSPHERE IS CAPED SOUTH SO MENTION OF THUNDER LEFT
OUT OF THE TERMINAL FORECASTS AT THIS TIME.

EXTENDED AVIATION OUTLOOK...POTENTIAL FOR LATE NIGHT/EARLY MORNING
FOG...AND A SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS...THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 22, 4:04 AM EDT, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
404 AM EDT FRI JUN 22 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
404 AM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.